Feb 23, 2015 6:00 AM

Author: Office of Public Affairs


Acetaminophen is the most common drug in America. It’s known to reduce fever and relieve pain. And if taken correctly, it’s generally safe and effective. However, “with more than 600 medicines containing acetaminophen, people mistakenly overdose on the product, which can lead to liver failure,” says Robin Kim, MD, chief of liver transplantation at University of Utah Health.

Generally, adults should not exceed 4,000 mg a day, and a limit of 3,000 mg is even more ideal. People who drink three or more alcoholic beverages daily should talk to a doctor about how much acetaminophen is safe for them. “At excessive doses, acetaminophen’s byproduct (NAPQI) depletes the liver’s natural antioxidant and directly injures liver cells,” Kim says.

Accidental overdose usually happens when someone:

  • Takes the next dose too soon
  • Unknowingly uses multiple medications that contain acetaminophen
  • Takes a higher dose than recommended at one time.

Some common OTC drugs that contain acetaminophen include Excedrin, Midol, Mucinex, NyQuil, Robitussin, Sudafed and Tylenol. “If you’re not sure whether your OTC or prescription medications contain acetaminophen, talk with your doctor,” Kim says.  

drug overdose family health

comments powered by Disqus

Sign Up for Weekly Health Updates

Get weekly emails of the latest news from HealthFeed.

For Patients

Find a doctor or location close to you so you can get the health care you need, when you need it